Arthritis Home > Dexamethasone Overdose
In reported cases of overdoses with dexamethasone, adverse effects included seizures, gastrointestinal perforation, and heart attack. Long-term use can also cause Cushing's syndrome, osteoporosis, and cataracts, among other things. Treatment typically involves monitoring and relieving any problems that occur as a result of the overdose.
Can You Take Too Much Dexamethasone?Dexamethasone is a prescription corticosteroid, or "steroid," medication. It decreases inflammation and suppresses the body's immune system. As with most medications, it is possible to take too much dexamethasone.
Effects of an Overdose With DexamethasoneReported symptoms of a dexamethasone overdose have included:
- Mood changes, such as depression, euphoria (an exaggerated sense of well-being), or hallucinations
- Abnormal heartbeats (arrhythmias)
- Heart attack
- Gastrointestinal perforation (holes or tears in the stomach or intestines)
- Local burning, stinging, redness, or discomfort with the eye and ear drops.
- Muscle weakness
- Characteristics of Cushing's syndrome, such as:
- Upper-body obesity
- A rounded face
- Fat deposits around the neck
- Excessive hair growth in women
- High blood pressure (hypertension)
- Thinning of the skin
- Growth suppression in children.